New Mexico, 2010

Heavy Snow and Winter Weather in New Mexico, February 7 to 8, 2010

February 7 to 8, 2010 · NWS ABQ · 13 events in 13 counties and zones

The active weather pattern continued through early February with the 6th storm in three weeks impacted New Mexico. This storm crossed the central portion of the state and provided the best dynamics and moisture from Interstate 40 north to the Colorado border.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The active weather pattern continued through early February with the 6th storm in three weeks impacted New Mexico. This storm crossed the central portion of the state and provided the best dynamics and moisture from Interstate 40 north to the Colorado border. Eight to 16 inches of snow was common at the ski areas and SNOTEL sites, with generally under eight inches at lower elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 6, 3:14 PM MST, 8 hours 46 minutes earlier.

Area forecast discussion, Feb 6, 3:14 PM MST, 8 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
314 PM MST SAT FEB 6 2010

...WINTER STORM MAKING ITS WAY TOWARD NEW MEXICO...

.DISCUSSION...CONDITIONS ARE EXPECTED TO DETERIORATE FROM WEST TO
EAST OVER THE MUCH OF THE FORECAST AREA THROUGH THE NEXT 24 TO 30
HOURS. UPPER LEVEL PATTERN TODAY HAS FARED AS EXPECTED FOR THE
MOST PART WITH UPPER RIDGE FLATTENING AND PACIFIC STORM SYSTEM
MAKING ITS WAY DOWN THE CALIFORNIA COAST. WEAK SURFACE BOUNDARY
HAS REMAINED QUASI-STATIONARY IN THE FAR EASTERN PLAINS...KEEPING
TEMPERATURES IN THE 30S WITH EXTENSIVE LOW CLOUDS AND EVEN SOME
PATCHY FOG. ONLY SPOTTY LIGHT SNOW SHOWERS HAVE BEEN NOTED IN THE
NORTHWESTERN ZONES TODAY...BUT COVERAGE OF SHOWERS IS INCREASING
UPSTREAM IN ARIZONA WHERE DIFFLUENCE AND EMBEDDED SHORT WAVE
TROUGH ENERGY IS COMING TOGETHER.

TONIGHT THE STORM WILL CLOSE OFF AS IT SWINGS NEAR THE SOUTHERN
TIP OF NEVADA...A TRACK THAT LOOKS TO HAVE BEEN ACCELERATED
SLIGHTLY BY THE MODELS. AT ANY RATE...THE TRENDS OF INCREASING
PRECIPITATION COVERAGE WILL CONTINUE TONIGHT AS BETTER FORCING AND
MOISTURE ARRIVE...WITH MUCH OF THE NORTHWESTERN QUADRANT OF THE
STATE UNDER LIKELY POPS BEFORE DAY BREAK SUNDAY. THINGS WILL
DETERIORATE OVER THE WESTERN HALF OF THE STATE AND INTO THE
NORTHERN AND CENTRAL MOUNTAINS THROUGH THE DAY TOMORROW AS
CIRCULATION JOGS JUST SOUTH OF THE FOUR CORNERS AREA. THE SLIGHTLY
FASTER MOVEMENT WOULD CONSEQUENTLY BRING AN EARLIER ARRIVAL OF THE
PACIFIC SEGMENT OF THE FRONT...ALLOWING A QUICKER CHANGE OVER TO
SNOW IN MANY VALLEY AREAS. HOWEVER...IT LOOKS LIKE SOME AREAS IN
THE NORTHWESTERN AND WEST CENTRAL VALLEYS WILL BE ON THE LOWER
SIDE OF WARNING SNOWFALL AMOUNTS. UPCOMING SHIFTS WILL NEED TO
MONITOR THESE AREAS. HIGHER UP...THE CHUSKAS...SAN JUANS...AND
JEMEZ SHOULD SEE A GOOD PORTION OF THEIR SNOWFALL FROM THIS EVENT
DURING THE DAY SUNDAY CONTINUING IN TO THE EVENING. SNOWFALL IN
THE SANGRES/SANDIAS/MANZANOS WILL ALSO BE STACKING UP SUNDAY
AFTERNOON...AND BY SUNDAY EVENING THE BACK DOOR SEGMENT OF THE
COLD FRONT WILL CAUSE CONDITIONS TO RAPIDLY TURN WINTRY IN THE
EAST SLOPES AND NORTHEASTERN PLAINS. WILL UPGRADE THESE AREAS TO
WARNING DUE TO INCREASING CONFIDENCE IN SIGNIFICANT SNOWFALL...BUT
HAVE LOWER CONFIDENCE IN THE LOWER CHAMA AND SANTA FE ZONES...AS
WELL AS QUAY AND GUADALUPE COUNTIES. WILL KEEP THESE FOUR LATTER
ZONES UNDER A WATCH AND LET UPCOMING SHIFTS TAKE ANOTHER LOOK.

COVERAGE OF PRECIP WILL FAVOR THE NORTHEASTERN QUADRANT OF THE
STATE ON MONDAY...WITH DECREASING COVERAGE THROUGH THE AFTERNOON
AND EVENING. LARGE DISCREPANCIES IN MODEL GUIDANCE CONTINUE TO
OFFER HUGE OBSTACLES IN THE EXTENDED FORECAST. HAVE LEFT EXTENDED
FORECAST AS IS FOR NOW...BUT THE UNSETTLED PATTERN WITH A PARADE
OF STORMS LOOKS TO CONTINUE.

52

&&

.AVIATION...
VFR CONDITIONS EXPECTED OVER MUCH OF THE STATE EXCEPT FOR THE
NORTHEAST PLAINS THROUGH THIS EVENING. HIGH CLOUDS WILL INCREASE
FROM WEST TO EAST WITH THE APPROACH OF THE NEXT WINTER STORM.
OVERNIGHT...MOISTURE WILL RETURN WITH FOG AND LOW CLOUDS EXPECTED
OVER THE EASTERN PLAINS AND ESPECIALLY FROM KTCC TO KCAO WHERE VSBYS
MAY REDUCE TO 1/4 MILE IN FREEZING FOG ESPECIALLY AT KTCC. CIGS AND
VSBYS WILL DETERIORATE FROM THE CONTINENTAL DIVIDE AND POINTS WEST
BY SUNDAY MORNING WITH RA OR RA/SN AT LOWER ELEVATIONS AND ALL SNOW
ABOVE 7500 FEET. PRECIPITATION COVERAGE WILL INCREASE FROM WEST TO
EAST SUNDAY INTO SUNDAY NIGHT WITH WIDESPREAD MVFR TO OCCASIONALLY
IFR CIGS EXPECTED FOR MOST LOCALES EXCEPT KROW.

NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. KW

&&

.FIRE WEATHER...
THREAT FOR CRITICAL FIRE WEATHER IS VERY LOW THROUGH THE NEXT WEEK.

MODELS ARE IN GOOD AGREEMENT BRINGING YET ANOTHER SIGNIFICANT WINTER
STORM THROUGH THE STATE SUNDAY INTO MONDAY. THE HIGH CHANCES FOR
PRECIPITATION AND EXISTING SNOWPACK WILL MAKE FOR EXCELLENT HUMIDITY
RECOVERIES FOR THE NEXT SEVERAL DAYS. VENTILATION RATES WILL IMPROVE
OVER THE SOUTHERN TIER SUNDAY BUT RETURN TO FAIR TO POOR VALUES
MONDAY AND TUESDAY.

ANOTHER STORM SYSTEM COULD BRING WETTING PRECIPITATION LATE TUESDAY
INTO WEDNESDAY FOLLOWED BY ANOTHER POTENTIAL STORM SYSTEM BY THE END
OF THE WEEK. CONFIDENCE IN THE TRACK AND STRENGTH OF BOTH SYSTEMS IS
UNCERTAIN ATTM AND DETAILS WILL NEED TO BE HASHED OUT IN THE DAYS
AHEAD.

KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  31  40  26  38 /  60  80  70  40
DULCE...........................  18  36  18  35 /  60  90  80  50
CUBA............................  19  37  20  36 /  50  80  80  50
GALLUP..........................  28  39  22  39 /  60  90  70  30
EL MORRO........................  23  38  19  35 /  50  90  70  30
GRANTS..........................  24  40  22  40 /  40  70  60  30
QUEMADO.........................  22  42  18  38 /  30  70  50  20
GLENWOOD........................  33  46  25  47 /  30  60  40  10
CHAMA...........................  16  32  13  31 /  70 100  90  60
LOS ALAMOS......................  24  38  17  34 /  30  70  70  50
PECOS...........................  22  40  17  29 /  20  60  80  60
CERRO/QUESTA....................  12  37  15  32 /  30  80  80  60
RED RIVER.......................   9  30   8  24 /  40  80  80  60
ANGEL FIRE......................  11  32   9  25 /  30  70  80  60
TAOS............................  19  37  18  34 /  30  70  80  50
ESPANOLA........................  21  43  22  38 /  20  60  70  50
SANTA FE........................  23  38  21  35 /  20  60  70  60
SANTA FE AIRPORT................  25  40  23  37 /  20  60  70  50
ALBUQUERQUE FOOTHILLS...........  30  44  28  40 /  20  40  50  40
ALBUQUERQUE HEIGHTS.............  32  46  30  42 /  20  40  50  40
ALBUQUERQUE VALLEY..............  27  47  25  44 /  20  40  40  40
ALBUQUERQUE WEST MESA...........  28  47  26  42 /  20  40  50  40
LOS LUNAS.......................  26  50  26  44 /  10  30  50  40
RIO RANCHO......................  30  45  29  41 /  20  40  50  40
SOCORRO.........................  29  53  29  47 /   5  30  30  20
SANDIA PARK/CEDAR CREST.........  20  38  20  37 /  20  60  70  50
MORIARTY/ESTANCIA...............  22  41  21  35 /  10  50  60  50
CLINES CORNERS..................  24  36  20  30 /  10  40  70  60
GRAN QUIVIRA....................  29  46  23  37 /   5  40  50  40
CARRIZOZO.......................  31  51  27  42 /   0  20  40  30
RUIDOSO.........................  30  45  24  32 /   0  20  50  40
CAPULIN.........................  17  34  14  24 /  10  60  80  60
RATON...........................  18  38  17  30 /  10  50  80  60
LAS VEGAS.......................  24  36  16  27 /  10  40  80  60
CLAYTON.........................  24  35  18  28 /  10  40  80  60
ROY.............................  22  37  19  28 /  10  30  70  60
CONCHAS.........................  23  41  24  34 /  10  30  70  50
SANTA ROSA......................  27  49  25  34 /   5  30  60  50
TUCUMCARI.......................  24  38  24  32 /  10  20  70  50
CLOVIS..........................  31  47  28  33 /   5  10  50  50
PORTALES........................  29  49  26  34 /   5  10  50  50
FORT SUMNER.....................  29  52  25  38 /   5  20  50  40
ROSWELL.........................  35  63  35  46 /   0   5  20  20
PICACHO.........................  33  58  31  40 /   0  10  30  30
ELK.............................  30  54  24  41 /   0  10  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SUNDAY MORNING THROUGH MONDAY AFTERNOON FOR
THE FOLLOWING ZONES...NMZ517-518-533-534.

WINTER STORM WARNING FROM 6 AM SUNDAY TO 6 PM MST MONDAY FOR THE
FOLLOWING ZONES...NMZ515-522-523-527>532.

WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO NOON MST MONDAY FOR
THE FOLLOWING ZONES...NMZ501>506-508-510>514-516-521.

&&

52/17
Hazardous weather outlook, Feb 6, 6:00 AM MST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST SAT FEB 6 2010

NMZ501>540-071300-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MST SAT FEB 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BEGIN LATE TONIGHT ACROSS NORTHWEST NEW MEXICO. AN INCH
OR TWO OF SNOW ACCUMULATION IS LIKELY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE TO SPREAD SOUTH AND EAST SUNDAY MORNING ACROSS
WESTERN AND NORTHERN NEW MEXICO. THE HEAVIEST ACCUMULATIONS ARE
EXPECTED ACROSS THE WEST SLOPES OF THE NORTHERN MOUNTAINS...
THOUGH SIGNIFICANT SNOWS ARE EXPECTED AT LOWER ELEVATIONS AS WELL.
THE FOCUS FOR SNOW WILL SHIFT TO NORTHEAST NEW MEXICO LATE SUNDAY
NIGHT AND MONDAY AS A STRONG COLD FRONT DROPS SOUTH ACROSS THE
PLAINS. ADDITIONAL SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE
ACROSS THE NORTHEAST QUADRANT OF NEW MEXICO BEFORE SNOW GRADUALLY
DIMINISHES MONDAY AFTERNOON.

ANOTHER STORM SYSTEM MAY IMPACT THE STATE WEDNESDAY AND THURSDAY.
HOWEVER...MODEL INCONSISTENCIES CONTINUE REGARDING THE
STRENGTH...TIMING AND PLACEMENT OF THIS STORM.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

34

Event by event

12 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Far Northwest Highlands

When
February 7, 12:00 AM MST to February 8, 4:00 AM MST
Where
Far Northwest Highlands forecast zone
Reported by
Trained Spotter

Four to five inches of snow was common across the Far Northwest Highlands.

Heavy Snow, Northwest Highlands

When
February 7, 12:00 AM MST to February 8, 6:00 AM MST
Where
Northwest Highlands forecast zone
Reported by
Trained Spotter

Up to 5 inches of snow fell across the Northwest Highlands.

Heavy Snow, San Juan Mountains

When
February 7, 12:00 AM MST to February 8, 10:00 AM MST
Where
San Juan Mountains forecast zone
Reported by
Public

Around a foot of snow fell over the higher terrain of the San Juan Mountains.

Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
February 7, 12:00 AM MST to February 8, 10:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Public

Up to 16 inches of snow was reported over the high peaks of the Northern Sangre de Cristo Mountains.

Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet

When
February 7, 12:00 AM MST to February 8, 10:00 AM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
SNOTEL

Up to eight inches of snow fell across the high terrain of the Southern Sangre de Cristo Mountains.

Winter Weather, Chuska Mountains

When
February 7, 12:00 AM MST to February 8, 4:00 PM MST
Where
Chuska Mountains forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper

Up to 7 inches of snow fell across the Chuska Mountains, however, it was the cold weather that claimed the life of a man near Rabbit Brush, New Mexico (just across the state line from Fort Defiance). He was walking back home after being dropped off along Navajo Route 12.

Heavy Snow, East Slopes of the Sangre de Cristo Mountains

When
February 7, 6:00 AM MST to 6:00 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Trained Spotter

A foot or more was common across the higher terrain of the East Slopes of the Sangre de Cristo Mountains.

Heavy Snow, Eastern San Miguel County

When
February 7, 8:00 AM MST to February 8, 6:00 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Trained Spotter

Up to four inches of snow fell across Eastern San Miguel County.

Heavy Snow, Northeast Highlands

When
February 7, 10:00 AM MST to February 8, 6:00 PM MST
Where
Northeast Highlands forecast zone
Reported by
Trained Spotter

Around four inches of new snow was common across the Northeast Highlands.

Heavy Snow, Harding County

When
February 7, 10:00 AM MST to February 8, 6:00 PM MST
Where
Harding County forecast zone
Reported by
COOP Observer

Up to four inches of snow fell across Harding County.

Heavy Snow, Santa Fe Metro Area

When
February 7, 12:00 PM MST to February 8, 12:00 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Public

Up to five inches of snow fell across the Santa Fe Metro Area.

Heavy Snow, Far Northeast Highlands

When
February 7, 12:00 PM MST to February 8, 6:00 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Trained Spotter

Up to six inches of snow fell across the Far Northeast Highlands.

Heavy Snow, Union County

When
February 7, 12:00 PM MST to February 8, 6:00 PM MST
Where
Union County forecast zone
Reported by
Trained Spotter

Up to four inches of snow fell on Union County.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Chuska Mountains2010-02-08MaleOutside/Open AreasIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205819, 205820, 205822, 205824, 205826, 211467, 205827, 205840, 205833, 205838, 205829, 205831, 205835.